Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 27, NWS Midland/Odessa, TX

August 23, 2023Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Aug 23, 2023, 3:27 AM CDT for Culberson County, Texas. It took effect at Aug 23, 2023, 7:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2023, 3:27 AM CDT (08:27 UTC)
In effect from
Aug 23, 2023, 7:00 AM CDT
Expired
Aug 23, 2023, 7:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS74 KMAF 230827
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
327 AM CDT Wed Aug 23 2023

TXZ270-271-240000-
/O.NEW.KMAF.HW.W.0027.230823T1200Z-230824T0000Z/
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
327 AM CDT Wed Aug 23 2023 /227 AM MDT Wed Aug 23 2023/

...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...East winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 7 AM CDT /6 AM MDT/ this morning to 7 PM CDT /6 PM 
  MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ275-277-279-280-240000-
/O.NEW.KMAF.WI.Y.0031.230823T1200Z-230824T0000Z/
Chinati Mountains-Davis Mountains-Central Brewster County-
Chisos Basin-
Including the cities of Fort Davis, Big Bend NP, 
Panther Junction, Marathon, and Chisos Basin
327 AM CDT Wed Aug 23 2023

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chinati and Davis Mountains, Central Brewster County, 
  and Chisos Basin.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Aug 23, 12:37 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 12:37 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 AM CDT Wed Aug 23 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 126 PM CDT Tue Aug 22 2023

The talk of the town is the upcoming rain, so we'll briefly discuss
temperatures. The upper ridge which kept us above normal the past
several days continues to sit over the Midwest, and with Harold
approaching from the southeast, expect a slight decrease in
thickness over the area and winds shifting easterly. This should
result in highs today being slightly cooler than Monday in the 90s
for most and 80s in the mountains. Things get more interesting
Wednesday as Harold reaches the area, and those south and west of
the Trans Pecos should see a significant cool down while those to
the north will have similar highs to Tuesday in the mid to upper
90s. For areas across the south, the arrival of Harold should bring
highs in the 70s and 80s with wetter conditions and increasing cloud
cover.

OK, time to get into the precipitation. The tropical moisture will
arrive this afternoon and evening, with the heaviest precipitation
first beginning across Brewster and Terrell Counties, and then
skirting up to Presidio and Jeff Davis Counties late tonight and
tomorrow, before finishing out in Culberson County tomorrow
afternoon. A Flash Flood Watch is in effect this afternoon through
tomorrow evening for the aforementioned counties as well as Pecos
and Reeves counties and the Guadalupe and Delaware Mountains. Hi-res
are still struggling to nail down the precipitation bands with
Harold, but with PWs of >1.75" those along Hwy 90 and to the south
should prepare for prolonged periods of light to moderate rain which
could result in up to 2-4" in some spots. Instability will be
limited tonight and tomorrow, so while afternoon thunderstorms are
expected, there isn't much of a concern for severe storms through
this event. The latest track of Harold has pushed a bit further
northward, which indicates a better chance for rainfall in the
mountains of the Big Bend including Chisos Basin, potentially even
over 4" in some spots. Low-lying areas including roadways and hilly
terrain may see areas of flooding due to runoff even when its not
actively raining, with those hiking and camping in the mountains at
a very high risk. Travel may become hazardous as well, especially on
Wednesday when there will already have been multiple hours of rain.
If you can avoid travel on the roads tonight and tomorrow, even when
there isn't a Flash Flood Warning in effect, please do so. If you
encounter a flooding roadway, always turn around and find another
route! It isn't worth your life. In the dark, water on roadways will
be especially difficult to identify, so travel with caution and slow
down.

Rainfall associated with Harold looks to end late Wednesday evening
as it moves west of the area. Temperatures remain mild Wednesday
night with residual cloud cover and dew points in the mid to upper
60s. As the remnants of Harold depart, winds return southerly and
we should see a warm up for the end of the week.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 126 PM CDT Tue Aug 22 2023

The remains of TS Harold will track under the ridge and into AZ by
Thursday.  The upper ridge centered over OK Thursday will slowly
drift west moving over the Panhandle Saturday and to the Four
Corners region by Monday morning.

Highs Thursday climb back into the mid to upper 90s and warm just a
bit Friday and Saturday with 100s creeping back into the area.  A
weak front pushes into the area Monday returning temperatures back
to near normal for the first of the week.  Lows in the 60s and 70s.
MAF has recorded 51 days so far this year of 100 degrees or more
which places this year into a tie with 1998 for third most days on
record.

Rain chances will be low rest of the week and favor the higher
elevations. Most of the Permian Basin has had little rain for the
past month and a half as the drought continues. The last day with
measured rain at MAF was July 1st.

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Wed Aug 23 2023

With remnants of T.S. Harry moving into the region, expect cigs to
deteriorate all terminals over the next 12-18 hours, from IFR
KFST, to MVFR KCNM, KPEQ, and KINK. SHRA looks likely KFST/KPEQ,
but will be inserted other terminals as warranted. Otherwise,
gusty E-SE flow can be expected through 00Z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               97  72  99  72 /  10  10   0   0
Carlsbad                 89  69  92  67 /  50  40  30  10
Dryden                   85  71  94  70 /  50  10  10   0
Fort Stockton            86  69  95  68 /  50  20  10   0
Guadalupe Pass           77  66  84  67 /  60  50  50  10
Hobbs                    91  68  92  67 /  30  20  10  10
Marfa                    77  62  87  59 /  70  30  40   0
Midland Intl Airport     94  71  97  71 /  20  10   0   0
Odessa                   93  73  97  72 /  30  10  10   0
Wink                     93  72  97  70 /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Aug 23, 3:05 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
305 AM CDT Wed Aug 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
305 AM CDT Wed Aug 23 2023 /205 AM MDT Wed Aug 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Locally heavy rain and flash flooding are possible this morning and
early afternoon along and south of I-10, particularly across the
Davis Mountains and Big Bend area. A Flood Watch remain is in
effect through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:27 AM CDTWind AdvisoryMAFBrewster, Jeff Davis, Presidio16 hr
Aug 23, 6:09 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell8 hr
Aug 23, 7:59 AM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Reeves, Ward5 hr
Aug 23, 8:06 AM CDTAreal Flood WarningMAFBrewster, Presidio6 hr

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.